Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Steady spheroidal vortices--More exact solutions to the Navier-Stokes equation

Author: Vivian O'Brien
Journal: Quart. Appl. Math. 19 (1961), 163-168
MSC: Primary 76.35
DOI: https://doi.org/10.1090/qam/137415
MathSciNet review: 137415
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The vorticity equation, the curl of the Navier-Stokes equation, is considered in ellipsoidal coordinates. The steady spheroidal vortex solutions are demonstrated as examples of a class of exact flow solutions characterized by a simple linear vorticity distribution.

References [Enhancements On Off] (What's this?)

  • [1] M. J. M. Hill, On a spherical vortex, Trans. Roy. Soc. (London) A185, 213-245 (1894)
  • [2] H. Lamb, Hydrodynamics, 6th ed., Dover, New York, 1945
  • [3] M. J. Hadamard, Mouvement permanent lent d'une sphere liquide et visqueuse dans un liquid visqueux, Comp. Rend. 152, 1735-1738 (1911)
  • [4] D. P. Rybezynsky, Über die fortschreitende Bewegung einer flüssigen Kugel in einem zähen Medium, Bull. Acad. Sci. Crac (A) 403, 40-46 (1911)
  • [5] G. G. Stokes, On the effect of the internal friction of fluids on the motion of pendulums, Camb. Phil. Soc. Trans 9, 8-106 (1850) (also Scientific Papers, vol. 3, University Press, Cambridge, 1901)
  • [6] K. E. Spells, Study of circulation patterns within liquid drops moving through liquid, Phys. Soc. Proc. 65, 541-546 (1952)
  • [7] P. Savic, Circulation and distortion of liquid drops falling through a viscous medium, NRC of Can. Rept. No. MT-22, 1953
  • [8] S. Goldstein (ed.) Modern developments in fluid dynamics, Clarendon Press, Oxford, 1938
  • [9] W. Magnus and F. Oberhettinger, Formulas and theorems for the functions of mathematical physics, Chelsea Publ. Co., New York, 1954
  • [10] V. O'Brien, Steady spheroidal vortices, APL/CM-970, 1960

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76.35

Retrieve articles in all journals with MSC: 76.35

Additional Information

DOI: https://doi.org/10.1090/qam/137415
Article copyright: © Copyright 1961 American Mathematical Society

American Mathematical Society